Discrete Differential Geometry. Integrability as Consistency

  • Alexander I. Bobenko
Part of the Lecture Notes in Physics book series (LNP, volume 644)


We discuss a new geometric approach to discrete integrability coming from discrete differential geometry. A d–dimensional equation is called consistent if it is valid for all d–dimensional sublattices of a (d+1)–dimensional lattice. This algorithmically verifiable property implies analytical structures characteristic of integrability, such as the zero-curvature representation, and allows one to classify discrete integrable equations within certain natural classes. These ideas also apply to the noncommutative case. Theorems about the smooth limit of the theory are also presented.


Gordon Equation Elementary Quadrilateral Loop Group Dimensional Lattice Discrete Surface 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1. A.I. Bobenko, U. Pinkall, Discrete surfaces with constant negative Gaussian curvature and the Hirota equation, J. Diff. Geom. 43 (1996) 527–611.Google Scholar
  2. 2. A.I. Bobenko, R. Seiler, eds., Discrete Integrable Geometry and Physics, Oxford, Clarendon Press 1999.Google Scholar
  3. 3. A.I. Bobenko, Yu.B. Suris, Integrable systems on quad-graphs, International Math. Research Notices 11 (2002) 573–612.Google Scholar
  4. 4. V.E. Adler, A.I. Bobenko, Yu.B. Suris, Classification of integrable equations on quad-graphs. The consistency approach, Comm. Math. Phys. 233 (2003) 513–543.Google Scholar
  5. 5. V.E. Adler, A.I. Bobenko, Yu.B. Suris, Geometry of Yang-Baxter maps: pencils of conics and quadrirational mappings, to appear in Comm. in Analysis and Geometry, arXiv:math.QA/0307009 (2003).Google Scholar
  6. 6. A.I. Bobenko, Yu.B. Suris, Integrable non-commutative equations on quad-graphs. The consistency approach, Lett. Math. Phys. 61 (2002) 241–254.Google Scholar
  7. 7. A.I. Bobenko, D. Matthes, Yu.B. Suris, Nonlinear hyperbolic equations in surface theory: integrable discretizations and approximation results, arXiv:math.NA/0208042 (2002).Google Scholar

Authors and Affiliations

  • Alexander I. Bobenko
    • 1
  1. 1.Institut für Mathematik, Fakultät 2, Technische Universität Berlin, Strasse des 17. Juni 136, 10623 BerlinGermany

Personalised recommendations